Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Quad Cities, IA

September 1, 2018Benton County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Sep 1, 2018, 4:16 AM CDT for Benton County, Iowa. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2018, 4:16 AM CDT (09:16 UTC)
Expired
Sep 1, 2018, 12:15 PM CDT
In force
8 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Benton County, IA

The radar

The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 9:49 AM CDTHEAVY RAIN 3.75Belle Plaine, IATOTAL THROUGH 9 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WGUS53 KDVN 010916
FFWDVN
IAC011-011715-
/O.NEW.KDVN.FF.W.0016.180901T0916Z-180901T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
416 AM CDT SAT SEP 1 2018

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Western Benton County in east central Iowa...

* Until 1215 PM CDT Saturday.

* At 415 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. 2 to 3 inches of rain 
  have fallen, especially from around Belle Plaine to west of Keystone. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Belle Plaine, Dysart, Blairstown, Van Horne, Keystone, Garrison,
  Luzerne, Hannen Lake Park and Rodgers Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4225 9230 4224 9208 4186 9200 4186 9230

$$

McClure
3 follow-up statements
034 
WGUS73 KDVN 011104
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
604 AM CDT SAT SEP 1 2018

IAC011-011715-
/O.CON.KDVN.FF.W.0016.000000T0000Z-180901T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton IA-
604 AM CDT SAT SEP 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
SATURDAY FOR WESTERN BENTON COUNTY...

At 559 AM CDT, Doppler radar indicated moderate to locally heavy
rain continuing across the area. Doppler radar indicates 2 to 5 
inches of rain have fallen west of a line from Garrison to Luzerne. 
Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Belle Plaine, Dysart, Blairstown, Van Horne, Keystone, Garrison,
Luzerne, Hannen Lake Park and Rodgers Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4225 9230 4224 9208 4186 9200 4186 9230

$$

McClure
232 
WGUS73 KDVN 011621
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1121 AM CDT SAT SEP 1 2018

IAC011-011715-
/O.CON.KDVN.FF.W.0016.000000T0000Z-180901T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton IA-
1121 AM CDT SAT SEP 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
WESTERN BENTON COUNTY...

At 1120 AM CDT, Doppler radar indicated heavy rain across the warned 
area. 3 to 5 inches of rain have fallen. Flash flooding is likely 
ongoing in far western and southwestern Benton County. 

Some locations that will experience flooding include...
Belle Plaine, Dysart, Blairstown, Van Horne, Keystone, Garrison,
Luzerne, Hannen Lake Park and Rodgers Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4225 9230 4224 9208 4186 9200 4186 9230

$$

Ervin
298 
WGUS73 KDVN 011715
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1215 PM CDT SAT SEP 1 2018

IAC011-011725-
/O.EXP.KDVN.FF.W.0016.000000T0000Z-180901T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton IA-
1215 PM CDT SAT SEP 1 2018

...THE FLASH FLOOD WARNING FOR WESTERN BENTON COUNTY HAS EXPIRED...

The heavy rain has ended. Life threatening flash flooding is no 
longer expected to pose a threat this afternoon. Please continue to 
heed any remaining road closures.

LAT...LON 4225 9230 4224 9208 4186 9200 4186 9230

$$

Ervin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 4:10 AM CDT, 6 minutes earlier.

Area forecast discussion, Sep 1, 4:10 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
410 AM CDT Sat Sep 1 2018

.SYNOPSIS...
Issued at 330 AM CDT Sat Sep 1 2018

Ongoing MCS acrs the area the start of an active mid summer-like
pattern with unseasonably high moisture return wrapping around
east coast sub-tropical ridge feeding occasional rounds of
thunderstorm clusters this weekend and through much of next week,
especially in the evening and overnight. Rather marginal severe
weather risks, with the rounds of heavy rainfall adding up for
some flooding being a more predominant story over the next few
days.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sat Sep 1 2018

With a frontal boundary wavering acrs IA aligning parallel to
southwesterly steering flow aloft with embedded passing short
waves, expect rounds of heavy rain producing storm clusters and
systems(MCS) to produce a flash flood threat from early this
morning through tonight. Unseasonable precipital waters(PWATs) of
1.6 to around 2 inches feeding up into the convergent LLVL
boundary region to produce high rainfall rates possibly up to 2
inches an hour. Repeated rounds from the currently ongoing
activity, to more storms expected later this afternoon and
tonight support the need of a Flash Flood watch and have gone
ahead and issued one for areas generally along and north of a line
from Sigourney Iowa, to the Quad Cities, and to Sterling IL for
this morning through tonight. Much of this area to get 1 to 3
inches by early Sunday morning, with some localized higher amounts
up to 5 inches possible. Creeks and streams to see rises, with
run-off making for river level rises as well over the next several
days.

After this morning's MCS decays or moves out by mid morning,
expect a midday lull until late afternoon and evening when more
storms may fire. The main boundary or outflow/MCS remnants will be
the focus and most models suggest this to occur along and north of
I-80 supporting the FF watch area, but some concern that areas
further to the south may also be susceptible if the MCS outflow boundary
is held more to the south by debris. Thus the day shift will have
to assess the need to expand the Flash Flood watch further to the
south if this occurs.

Agree with marginal severe risk, with heating and instability
build up at question for moderate levels of shear to utilize this
afternoon and tonight. Wet microbursts and LLJ converging for
elevated hailers the severe storm parameters for this evening and
tonight, but again heavy rain and resultant flooding will be the
more widespread concern/threat. High temps a big challenge today
depending on debris decay and cloud cover breaks. High humidity
levels with DPTs in the 70s to make for outdoor activity stress.

.LONG TERM...(Sunday through Friday)
ISSUED AT 330 AM CDT Sat Sep 1 2018

In short, the 00z run medium range models continue broad mid
level ridging acrs much of the central to eastern CONUS, with
active ring of fire or partial ring of fire being in close
proximity through at least mid next week. POPs to continue to be
needed especially late day and overnight in the west and north
half of the CWA. Still some hope that the ridge will amplify some
to deflect the storm track west and north of the area for some
reprieve Monday thru early Wednesday, but still to close for
comfort. Above normal temps and humidity to continue well into
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1250 AM CDT Sat Sep 1 2018

Clusters of thunderstorms with occasional passing MVFR to IFR
conditions likley through Sat morning at most TAF sites, but the
CID and DBQ sites more prone. With 40 KT southwest winds at 2000
FT AGL, near low level wind shear criteria through Sat morning
before sfc winds increase and the low level jet(LLJ) decreases.
Then a lull in the shower and storms expected from late morning
and for much of the afternoon, before more sctrd storms expected
to develop by late afternoon and Sat evening mainly north of I80.
Variable CIGs from MVFR to VFR Sat, with south to southwest sfc
winds of 10-15 KTs...gustier near the thunderstorms.  ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Sunday morning for Benton-Buchanan-
     Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
     Keokuk-Linn-Louisa-Muscatine-Scott-Washington.

IL...Flash Flood Watch through Sunday morning for Carroll-Jo Daviess-
     Rock Island-Stephenson-Whiteside.

MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12
Hazardous weather outlook, Aug 31, 4:31 AM CDT, 23 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
431 AM CDT Fri Aug 31 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
431 AM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms tonight could be strong to possibly severe, mainly
northwest of a line from Freeport, Illinois to the Quad Cities
to Memphis, Missouri. Damaging winds, large hail and heavy rainfall
are the main threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms will continue to move across much of the area
Saturday morning, with gusty winds and heavy rainfall possible.
Then more strong to severe storms will be possible again later on
Saturday afternoon and Saturday night. The Storm Prediction
Center has placed a Marginal Risk over most of the outlook area
for Saturday. There will also be a continued threat of heavy
rainfall and localized flooding through Saturday night.

Sunday through Wednesday, there is a chance of thunderstorms each
day. It is too soon to determine the risk of severe weather.

Heat and humidity will return this weekend, sending heat index
readings as high as the 90s during the afternoon and early evening
hours Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible, mainly tonight across portions of
eastern Iowa and northeast Missouri.

05/12

In the hours before

Special weather statement, Sep 1, 12:43 AM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1243 AM CDT SAT SEP 1 2018

IAC011-095-103-107-113-183-010645-
Keokuk-Johnson-Benton-Washington-Linn-Iowa-
1243 AM CDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KEOKUK...NORTHWESTERN
JOHNSON...BENTON...NORTHWESTERN WASHINGTON...WESTERN LINN AND IOWA
COUNTIES UNTIL 145 AM CDT...

At 1242 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Walker to What Cheer. Movement was
northeast at 40 mph.

Nickel size hail is possible with these storms.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 205 and 231.
 Interstate 380 between mile markers 19 and 48.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4151 9241 4151 9230 4217 9230 4230 9227
      4230 9153 4125 9196 4125 9241
TIME...MOT...LOC 0542Z 232DEG 35KT 4225 9179 4141 9232

McClure
Special weather statement, Sep 1, 1:05 AM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
105 AM CDT SAT SEP 1 2018

IAC019-055-113-010700-
Buchanan-Delaware-Linn-
105 AM CDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUCHANAN...
SOUTHWESTERN DELAWARE AND NORTHWESTERN LINN COUNTIES UNTIL 200 AM
CDT...

At 105 AM CDT, a strong thunderstorm was located over Walker, or 13
miles southeast of Independence, moving northeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4262 9163 4240 9126 4217 9176 4222 9183
      4230 9183 4230 9192
TIME...MOT...LOC 0605Z 229DEG 25KT 4228 9178

McClure
Special weather statement, Sep 1, 1:28 AM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
128 AM CDT SAT SEP 1 2018

IAC095-107-010700-
Keokuk-Iowa-
128 AM CDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KEOKUK AND SOUTHWESTERN
IOWA COUNTIES UNTIL 200 AM CDT...

At 128 AM CDT, a strong thunderstorm was located near Keswick, or 7
miles northwest of Sigourney, moving east at 20 mph.

Nickel size hail is possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4149 9240 4151 9233 4151 9230 4152 9230
      4161 9200 4139 9195 4132 9195 4129 9235
TIME...MOT...LOC 0628Z 257DEG 18KT 4142 9228

McClure
Local storm report, Sep 1, 1:33 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
133 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     HAIL             5 SW MANCHESTER         42.38N 91.58W
09/01/2018  E0.75 INCH       DELAWARE           IA   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYING DEPUTY REPORT OF
            PENNY SIZE HAIL 5 MILES SOUTHWEST OF
            MANCHESTER.

&&

12
Special weather statement, Sep 1, 2:47 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
247 AM CDT Sat Sep 1 2018

IAZ040>042-051>053-063-064-076-011000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Iowa-Johnson-Keokuk-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Marengo, Iowa City, and Sigourney
247 AM CDT Sat Sep 1 2018

...Locally Heavy Rainfall...

Thunderstorms will persist across portions of northeast and east
central Iowa over the next few hours. The storms will bring
periods of very heavy rainfall, with rates over 1 inch per hour
at times. Some areas will see repeated storm activity leading to
potential for locally 2 to 3 inch rain amounts, especially across
western portions of Benton and Iowa counties. Expect ponding of
water on roadways and periods of low visibility in the storms.
Areas that see repeated rounds of storms could also experience
some minor street flooding. In addition to the heavy rain, the
storms will also produce vivid and frequent lightning. Hail is
also possible in the strongest storms.
Local storm report, Sep 1, 3:51 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     HEAVY RAIN       BELLE PLAINE            41.90N 92.27W
09/01/2018  M2.50 INCH       BENTON             IA   PUBLIC

            RAINFALL SINCE ABOUT 12:30 AM.

&&

MCCLURE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:12 PM CDTSpecial Weather StatementDVNDes Moines, Henry, Iowa, Jefferson, Keokuk, Lee and 3 more108 min
Aug 31, 11:32 PM CDTSpecial Weather StatementDVNIowa, Keokuk58 min
Sep 1, 12:43 AM CDTSpecial Weather StatementDVNBenton, Iowa, Keokuk62 min
Sep 1, 1:05 AM CDTSpecial Weather StatementDVNDelaware55 min
Sep 1, 1:12 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Linn29 min
Sep 1, 1:28 AM CDTSpecial Weather StatementDVNKeokuk32 min
Sep 1, 3:29 AM CDTFlash Flood WarningDVNIowa8 hr
Sep 1, 3:44 AM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 13 more24 hr
Sep 1, 10:01 AM CDTRiver Flood WarningDVNClinton, Scott17 days
Sep 1, 10:01 AM CDTRiver Flood WarningDVNCedar, Louisa, Muscatine15 days
Sep 1, 10:01 AM CDTRiver Flood WarningDVNIowa15 days
Sep 1, 10:01 AM CDTRiver Flood WarningDVNJohnson, Louisa, Washington5 days
Sep 1, 10:01 AM CDTRiver Flood WarningDVNLouisa14 days
Sep 1, 10:01 AM CDTRiver Flood WarningDVNLouisa16 days
Sep 1, 10:01 AM CDTRiver Flood WarningDVNLouisa16 days
Sep 1, 10:01 AM CDTRiver Flood WarningDVNJohnson, Washington5 days
Sep 1, 10:01 AM CDTRiver Flood WarningDVNKeokuk10 days
Sep 1, 11:27 AM CDTAreal Flood WarningDVNIowa24 hr
Sep 1, 6:59 PM CDTSpecial Weather StatementDVNKeokuk31 min

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.